Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Minimizing the discrete logarithmic energy on the sphere: The role of random polynomials

Authors: Diego Armentano, Carlos Beltrán and Michael Shub
Journal: Trans. Amer. Math. Soc. 363 (2011), 2955-2965
MSC (2010): Primary 31C20, 52A40, 60J45; Secondary 65Y20
Published electronically: January 11, 2011
MathSciNet review: 2775794
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that points in the sphere associated with roots of random polynomials via the stereographic projection are surprisingly well-suited with respect to the minimal logarithmic energy on the sphere. That is, roots of random polynomials provide a fairly good approximation to elliptic Fekete points.

References [Enhancements On Off] (What's this?)

  • 1. C. Beltrán and L.M. Pardo, Fast linear homotopy to find approximate zeros of polynomial systems, To appear (2008).
  • 2. -, Smale's 17th problem: Average polynomial time to compute affine and projective solutions, J. Amer. Math. Soc. 22 (2009), 363-385. MR 2476778 (2009m:90147)
  • 3. E. Bendito, A. Carmona, A. M. Encinas, J. M. Gesto, A. Gómez, C. Mouriño, and M. T. Sánchez, Computational cost of the Fekete problem. I. The forces method on the $ 2$-sphere, J. Comput. Phys. 228 (2009), no. 9, 3288-3306. MR 2513833
  • 4. E. Bendito, A. Carmona, A.M. Encinas, and J.M. Gesto, Computational cost of the Fekete Problem II: on Smale's 7th Problem, To appear.
  • 5. L. Blum, F. Cucker, M. Shub, and S. Smale, Complexity and real computation, Springer-Verlag, New York, 1998. MR 1479636 (99a:68070)
  • 6. P. D. Dragnev, On the separation of logarithmic points on the sphere, Approximation theory, X (St. Louis, MO, 2001), Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, TN, 2002, pp. 137-144. MR 1924855 (2003h:41020)
  • 7. A. B. J. Kuijlaars and E. B. Saff, Asymptotics for minimal discrete energy on the sphere, Trans. Amer. Math. Soc. 350 (1998), 523-538. MR 1458327 (98e:11092)
  • 8. E. A. Rakhmanov, E. B. Saff, and Y. M. Zhou, Minimal discrete energy on the sphere, Math. Res. Letters 1 (1994), 647-662. MR 1306011 (96e:78011)
  • 9. M. Shub, Complexity of Bézout's theorem. VI: Geodesics in the condition (number) metric, Found. Comput. Math. 9 (2009), no. 2, 171-178. MR 2496558
  • 10. M. Shub and S. Smale, Complexity of Bézout's theorem. I. Geometric aspects, J. Amer. Math. Soc. 6 (1993), no. 2, 459-501. MR 1175980 (93k:65045)
  • 11. -, Complexity of Bézout's theorem. II. Volumes and probabilities, Computational algebraic geometry (Nice, 1992), Progr. Math., vol. 109, Birkhäuser Boston, Boston, MA, 1993, pp. 267-285. MR 1230872 (94m:68086)
  • 12. -, Complexity of Bézout's theorem. III. Condition number and packing, J. Complexity 9 (1993), no. 1, 4-14, Festschrift for Joseph F. Traub, Part I. MR 1213484 (94g:65152)
  • 13. S. Smale, Mathematical problems for the next century, Mathematics: Frontiers and perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 271-294. MR 1754783 (2001i:00003)
  • 14. L. L. Whyte, Unique arrangements of points on a sphere, Amer. Math. Monthly 59 (1952), 606-611. MR 0050303 (14:310c)
  • 15. Q. Zhong, Energies of zeros of random sections on Riemann surfaces, Indiana Univ. Math. J. 57 (2008), no. 4, 1753-1780. MR 2440880 (2009k:58051)
  • 16. Y. Zhou, Arrangements of points on the sphere, Ph.D. Thesis. Math. Department, University of South Florida, 1995.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 31C20, 52A40, 60J45, 65Y20

Retrieve articles in all journals with MSC (2010): 31C20, 52A40, 60J45, 65Y20

Additional Information

Diego Armentano
Affiliation: Centro de Matemática, Universidad de la República, Montevideo, Uruguay

Carlos Beltrán
Affiliation: Departmento de Matemáticas, Universidad de Cantabria, Santander, Spain

Michael Shub
Affiliation: Department of Mathematics, University of Toronto, Toronto, Canada
Address at time of publication: CONICET, Departmento de Matemáticas, Universidad de Buenos Aires, Buenos Aires, Argentina

Keywords: Logarithmic energy, elliptic Fekete points, random polynomials
Received by editor(s): January 12, 2009
Published electronically: January 11, 2011
Additional Notes: The first author was partially supported by CSIC, Uruguay
The second author was partially suported by the research project MTM2007-62799 from the Spanish Ministry of Science MICINN
The third author was partially supported by an NSERC grant
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society